MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. CONTOUR CURVED CUTTER STAPLER; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. CONTOUR CURVED CUTTER STAPLER; STAPLE, IMPLANTABLE
Model Number CS40B
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 03/02/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a low anterior resection procedure that the surgeon struggled with how to use and how to fire the device and that it didn¿t fire ¿correctly¿, and patient received a colostomy.
 
Additional Manufacturer Narrative
(b)(4).Batch # 341a52 additional information was requested, and the following was received: what were the indications for surgery? was the colostomy pre-planned as part of the initial surgery? did the patient receive any preoperative chemotherapy or radiation? what is the users experience with the cs40b device? please explain what is meant by, ¿surgeon struggled with how to use the device?¿ please explain what is meant by, ¿device did not fire correctly?¿ has the surgeon received any additional in-servicing since this incident? was this the initial firing of the device or was the device reloaded? if reloaded, who reloaded the device and what is their experience? if reloaded, was there difficulty in reloading? if reloaded, what was done to ensure that the cartridge was snapped in prior to closing the device? how was the retaining pin placed (manually or automatic)? when was the staple retaining cap removed? what provisions did the surgeon take to ensure the tissue was lying evenly within the jaws? was the device difficult to close? was the device closed and repositioned multiple times prior to firing? was the device difficult to fire? was the distal transection completed in one or multiple firings?.Can more information be provided about staple form? what is the current status of the patient? response: i¿m sorry, i don¿t have any additional information.The surgeon has not received an in service since this incident.He has not been available.Device analysis: the product was returned to ethicon endo surgery for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample revealed that the cs40b device was received with no apparent damage and with no reload present.The device was tested for functionality with a test reload and the device fired, forming all staples and cutting as intended.The cut line and the staple line were completed and the staples meet the staple form release criteria.The device lockout and the reload lockout were functional.As part of ethicon endo surgery¿s quality process all devices are manufactured, inspected, and released to approved specifications.Although no conclusion could be reached on the cause of the reported event, the instructions for use do contain the following caution: either manually advance the retaining pin using the actuator button on top of the handle to capture the tissue within the jaw opening, or automatically advance the retaining pin by squeezing the closure trigger.Note that there is an audible click halfway through the closure stroke indicating that the device is in the intermediate position.In the intermediate position, the pin is fully seated in the anvil capturing the tissue, and the jaws are partially open.Reposition tissue within the instrument if desired.The closure trigger can be released at this point, and the instrument will maintain its jaw opening to allow for final positioning of the tissue to be cut and stapled.The retaining pin is fully engaged.Squeeze the closure trigger and handle together until the closure trigger is latched.Listen for an audible click.When the closure trigger is latched, the firing trigger moves to the ready-to-fire position.The cartridge has clamped onto the tissue which is ready to be cut and stapled.Ensure that the closing stroke is completed.All fingers should be completely removed from the closing trigger to ensure that the closing system holds.The event described could not be confirmed as the device performed without any difficulties noted and no cartridge was returned for analysis.A manufacturing record evaluation was performed for the finished device batch number, and no non-conformance's were identified.

Brand Name
CONTOUR CURVED CUTTER STAPLER
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
*  00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
*   00969
Manufacturer Contact
kara ditty-bovard
475 calle c
guaynabo 
*  
6107428552
MDR Report Key13904656
Report Number3005075853-2022-01819
Device Sequence Number4590215
Product Code GDW
UDI-Device Identifier10705036012399
UDI-Public10705036012399
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K040038
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2026
Device Model NumberCS40B
Device Catalogue NumberCS40B
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/23/2022
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/03/2022
Initial Report FDA Received Date03/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/15/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown